Wyoming, 2006

Wildfire in Wyoming, August 15 to 31, 2006

August 15 to 31, 2006 · NWS RIW · 1 event in 1 county or zone

The Purdy Fire, located 24 miles east of Kelly in Teton County, was ignited by lightning on Friday, August 4. The fire was initially allowed to burn in an effort to benefit forest resources in the area (Wildland Fire Use incident).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Purdy Fire, located 24 miles east of Kelly in Teton County, was ignited by lightning on Friday, August 4. The fire was initially allowed to burn in an effort to benefit forest resources in the area (Wildland Fire Use incident). The fire increased in size from 1300 acres on Sunday morning, August 13 to 4980 acres on Monday morning, August 14 due to dry and windy conditions. The fire grew steadily over the next several days and crossed the Continental Divide on the afternoon of Tuesday, August 15. Rapid fire growth was again experienced between Wednesday, August 23 and Friday, August 25 when the fire expanded from 11,300 acres to 18,900 acres in size. At this time, the fire began to threaten homes in the Union Pass area, approximately 21 miles west of Dubois in Fremont County. No structures were lost in the incident. Final containment was achieved on Wednesday, September 20. The fire torched 22,613 acres, approximately 12,000 acres on the Bridger-Teton National Forest and the remainder on the Shoshone National Forest. Total firefighting costs reached $10.6 million. The ending of this event is provided in the September 2006 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 15, 12:46 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 15, 12:46 PM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
146 PM MDT TUE AUG 15 2006

.SHORT TERM...TONIGHT THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS MOVING ACROSS THE STATE THIS AFTERNOON AS
A WEAK UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. THESE SHOWERS
HAVE HELPED TO KEEP RH VALUES UP OVER THE WESTERN PART OF THE REGION
AS TEMPERATURES SLOWLY WARM AND SOUTHWEST WINDS INCREASE THIS
AFTERNOON. THIS DISTURBANCE WILL KEEP ISOLATED SHOWERS AND
THUNDERSTORMS INTO THE NIGHT. INSTABILITY TO REMAIN OVER THE FORECAST
AREA WEDNESDAY FOR CONTINUED ISOLATED SHOWERS AND THUNDERSTORMS
MAINLY OVER THE NORTHERN SECTIONS OF THE STATE. LI VALUES EXPECTED IN
THE -1 TO -2 C. TROUGH CONTINUES TO MOVE CLOSER TO THE STATE
WEDNESDAY INTO THURSDAY. NEW MODELS SHOW FRONT TO REMAIN FURTHER
NORTH AND EFFECT MOSTLY THE NORTHERN HALF OF THE STATE THURSDAY INTO
THURSDAY NIGHT AS TROUGH MOVES ACROSS CENTRAL MONTANA. DRYING
CONDITIONS OCCUR AFTER THIS TROUGH PASSAGE SO WILL KEEP MAINLY CLEAR
SKIES AND DRY CONDITIONS THROUGH THE DAY FRIDAY...EXCEPT IN THE
EARLY MORNING OVER THE NORTHERN SECTIONS AS FRONT EXITS THE FORECAST
AREA. TEMPERATURES TO REMAIN FAIRLY CONSISTENT FOR THE NEXT FEW DAYS
WITH LOWER 90S IN THE BASINS EAST OF THE DIVIDE AND IN THE 80S ACROSS
THE WEST. WILL SEE A SLIGHT COOL DOWN FRIDAY WITH THE FRONTAL
PASSAGE.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
A COOLER MORE STABLE AIRMASS PREVAILS OVER THE AREA FRIDAY BEHIND
THURSDAYS TROUGH PASSAGE WITH MOST HIGHS IN THE UPPER 70S TO MID
80S ACROSS THE LOWER ELEVATIONS.   LARGE-SCALE PATTERN ADVERTISED
AFTERWARDS OVER THE WEEKEND CONSISTS OF MEAN UPPER HIGH POSITION NEAR
TEXARKANA WITH TROUGHINESS OFF THE WEST COAST.  THIS PATTERN WILL
KEEP A SOUTHWEST FLOW OVER THE AREA WITH SOME MONSOONAL MOISTURE AND
A FEW LATE DAY THUNDERSTORMS RETURNING ACROSS THE SOUTH AND NEAR THE
LARAMIE RANGE.  GFS EXPANDS RIDGE OVER THE ROCKIES EARLY NEXT WEEK
WHILE THE ECMWF KEEPS A FLATTER FLOW.  OVERALL FORECAST CALLS FOR A
RETURN TO WARMER TEMPERATURES AFTER FRIDAY...SLIGHTLY ABOVE
SEASONAL NORMALS...WITH LOW PROBABILITIES OF THUNDERSTORMS CONFINED
MAINLY ALONG AND SOUTH OF A ROCK SPRINGS TO CASPER LINE.

&&

RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...22
LONG TERM...AEM
Hazardous weather outlook, Aug 15, 4:00 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT TUE AUG 15 2006

WYZ001>020-022>030-161100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT TUE AUG 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH WESTERN
AND SOUTHERN WYOMING THIS MORNING...AND CONTINUE ACROSS NORTHERN
WYOMING THIS AFTERNOON. THE PRIMARY HAZARDS WILL INCLUDE BRIEF HEAVY
RAIN...WINDS GUSTS TO 45 MPH...AND DANGEROUS CLOUD TO GROUND
LIGHTNING. PERSONS IN THESE AREAS SHOULD TAKE PRECAUTIONS WHEN
ENJOYING OUTDOOR ACTIVITIES.

A MUCH DRIER AIR MASS WILL PUSH INTO SOUTHWEST WYOMING THIS AFTERNOON
AND EVENING. RELATIVE HUMIDITIES WILL TUMBLE INTO THE LOW TEENS
AND WILL COMBINE WITH WEST WINDS OF 20 MPH TO CREATE CRITICAL FIRE
WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE WEDNESDAY AND
THURSDAY MAINLY ACROSS NORTHERN SECTIONS OF WYOMING. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...BRIEF
HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 45 MPH.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TRIW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wind River Mountains East

When
August 15, 4:00 PM MST to August 31, 11:59 PM MST
Where
Wind River Mountains East forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529578.